UZH-Logo

Maintenance Infos

The asymptotic behavior of fragmentation processes


Bertoin, Jean (2003). The asymptotic behavior of fragmentation processes. Journal of the European Mathematical Society, 5(4):395-416.

Abstract

The fragmentation processes considered in this work are self-similar Markov processes which are meant to describe the evolution of a mass that falls apart randomly as time passes. We investigate their pathwise asymptotic behavior as t foes to infinity. In the so-called homogeneous case, we first point at a law of large numbers and a central limit theorem for (a modified version of) the empirical distribution of the fragments at time t. These results are reminiscent of those of Asmussen and Kaplan [3] and Biggins [12] for branching random walks. Next, in the same vein as Biggins [10], we also investigate some natural martingales, which open the way to an almost sure large deviation principle by an application of the Gärtner-Ellis theorem. Finally, some asymptotic results in the general self-similar case are derived by time-change from the previous ones. Properties of size-biased picked fragments provide key tools for the study.

The fragmentation processes considered in this work are self-similar Markov processes which are meant to describe the evolution of a mass that falls apart randomly as time passes. We investigate their pathwise asymptotic behavior as t foes to infinity. In the so-called homogeneous case, we first point at a law of large numbers and a central limit theorem for (a modified version of) the empirical distribution of the fragments at time t. These results are reminiscent of those of Asmussen and Kaplan [3] and Biggins [12] for branching random walks. Next, in the same vein as Biggins [10], we also investigate some natural martingales, which open the way to an almost sure large deviation principle by an application of the Gärtner-Ellis theorem. Finally, some asymptotic results in the general self-similar case are derived by time-change from the previous ones. Properties of size-biased picked fragments provide key tools for the study.

Citations

36 citations in Web of Science®
35 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

2 downloads since deposited on 03 Jul 2013
1 download since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Language:English
Date:2003
Deposited On:03 Jul 2013 13:18
Last Modified:05 Apr 2016 16:51
Publisher:European Mathematical Society
ISSN:1435-9855
Free access at:Related URL. An embargo period may apply.
Publisher DOI:https://doi.org/10.1007/s10097-003-0055-3
Related URLs:http://www.ams.org/mathscinet-getitem?mr=2017852
http://www.zentralblatt-math.org/zbmath/search/?q=an%3A1042.60042
http://www.maths.bath.ac.uk/~ak257/PMA-651.pdf
Permanent URL: https://doi.org/10.5167/uzh-79088

Download

[img]
Content: Published Version
Language: English
Filetype: PDF - Registered users only
Size: 329kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations